Alert archive / Idaho / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 21, 2006, 7:09 PM PDT for Clearwater County, Idaho. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2006, 7:09 PM PDT (02:09 UTC)
- Expired
- May 21, 2006, 8:00 PM PDT
- In force
- 51 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Clearwater County, ID
The radar
The Spokane radar (KOTX), 156 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:15 PM PDT | TSTM WND GST 60 | 3 S Ahsahka, ID | TSTM WINDS 40 MPH GUSTS TO 60 MPH. |
| May 21, 7:15 PM PDT | TSTM WND GST 60 | 3 S Ahsahka, ID | TSTM WINDS 40 MPH GUSTS TO 60 MPH. |
| May 21, 7:15 PM PDT | HAIL 1 | 3 S Ahsahka, ID | 1 INCH HAIL |
| May 21, 7:40 PM PDT | HAIL 0.88 | Elk River, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.2 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 3197 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 220209
SVRMSO
IDC035-220300-
/O.NEW.KMSO.SV.W.0004.060522T0209Z-060522T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
709 PM PDT SUN MAY 21 2006
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...
* UNTIL 800 PM PDT.
* AT 701 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 13
MILES WEST OF OROFINO...AND WAS MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AHSAHKA AROUND 715 PM PDT
OROFINO AROUND 715 PM PDT
ELK RIVER AROUND 735 PM PDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4647 11636 4651 11638 4649 11644 4660 11644
4661 11646 4663 11633 4680 11631 4691 11618
4692 11571 4640 11615
$$
MEAD2 follow-up statements
000
WWUS55 KMSO 220226
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
825 PM MDT SUN MAY 21 2006
IDC035-220300-
/O.CON.KMSO.SV.W.0004.000000T0000Z-060522T0300Z/
CLEARWATER ID-
725 PM PDT SUN MAY 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR WESTERN CLEARWATER COUNTY...
* AT 715 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DENT...OR ABOUT
21 MILES NORTH OF OROFINO...AND WAS MOVING NORTHEAST AT 45 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4647 11636 4651 11638 4649 11644 4660 11644
4661 11646 4663 11633 4680 11631 4691 11618
4692 11571 4640 11615
$$
MEAD000
WWUS55 KMSO 220302
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
859 PM MDT SUN MAY 21 2006
IDC035-220309-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-060522T0300Z/
CLEARWATER ID-
759 PM PDT SUN MAY 21 2006
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLEARWATER COUNTY
EXPIRES AT 800 PM PDT...
THE SEVER THUNDESTORM THAT PROMPTED THE WARNING HAS MOVED NORTHEAST
OUT OF CLEARWATER COUNTY. THEREFORE THE SEVERE THUNDERSTORM WARNING
HAS BEEN ALLOWED TO EXPIRE.
SPOTTER REPORTS FOR WESTERN CLEARWATER COUNTY WERE AS FOLLOWS:
715 PM PDT 3 S OF AHSAHKA 1 INCH HAIL AND SUSTAINED WINDS 40 MPH
WITH GUSTS TO 60 MPH
740 PM PDT ELK RIVER .88 INCH HAIL.
LAT...LON 4647 11636 4651 11638 4649 11644 4660 11644
4661 11646 4663 11633 4680 11631 4691 11618
4692 11571 4640 11615
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:19 PM PDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 21, 1:19 PM PDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
219 PM MDT SUN MAY 21 2006
.SHORT TERM...TONIGHT THROUGH TUESDAY...A PLUME OF SUB-TROPICAL
MOISTURE HAS BEEN MOVING NORTH ACROSS MUCH OF IDAHO THIS
AFTERNOON. A VEIL OF HIGHER CLOUDS DRAPED OVER IDAHO AND PORTIONS
OF WESTERN MONTANA HAS INHIBITED/DELAYED CONVECTION. THE AIR MASS
WILL BECOME MORE UNSTABLE WITH TIME AND ADDITIONAL AFTERNOON
HEATING WILL HELP INCREASE CONVECTIVE ACTIVITY LATER THIS
AFTERNOON AND EVENING.
MONDAY/MONDAY NIGHT...A DEEP TROUGH THAT EXTENDS THE FULL REACH OF
THE WEST WILL CONTINUE TO PUMP WARM UNSTABLE SUB-TROPICAL AIR
INTO THE REGION. AS THE OVERALL PATTERN SHIFTS A BIT FARTHER
EAST...A UPPER LEVEL SOUTHERLY FLOW INCREASES OFFERING BETTER JET
SUPPORT FOR INCREASED CONVECTION. HOWEVER...MODELS DIFFER
CONSIDERABLY WITH THE AMOUNT OF MOISTURE AVAILABLE FOR
CONVECTION. WILL MAINTAIN CHANCE POPS ACROSS IDAHO AND PORTIONS OF
WESTERN MONTANA. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
PERIOD.
TUESDAY...THE UPPER RIDGE CONTINUES TO SHIFT EASTWARD. AS A
RESULT...THE UPPER FLOW BECOMES LESS AMPLIFIED AND WINDS ALOFT
BECOME MORE SOUTHWESTERLY. A WEAK JET STREAK WILL OFFER SOME LIFT
BEST CHANCES OF SHOWERS ACROSS NORTHWEST MONTANA. A SURFACE
BOUNDARY ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA MAY ADD SOME
LOW-LEVEL CONVERGENCE TO THE EQUATION FOR THUNDERSTORMS ACROSS THE
SOUTH.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...SOUTHWESTERLY FLOW IS
EXPECTED TO BRING WARM TEMPERATURES AND AFTERNOON...MAINLY
MOUNTAIN SHOWERS TO THE NORTHERN ROCKIES THROUGH FRIDAY NIGHT. BY
SATURDAY MORNING...THE NEAR STATIONARY PACIFIC LOW PRESSURE SYSTEM
MOVES INLAND. MODELS IN FAIRLY GOOD AGREEMENT THAT THIS LOW WILL
MOVE OVER THE NORTHERN ROCKIES BY SUNDAY. WHEN THIS SYSTEM MOVES
INTO THE AREA...IT WILL BRING COOLER TEMPERATURES AND WIDESPREAD
PRECIPITATION.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS OVER THE REGION WILL CREATE
GUSTY WINDS WILL BRIEFLY LOWER VISIBILITIES AND CEILINGS THIS
EVENING. TAF SMN AND THE SOUTHERN PART OF TWB 336 HAVE BEEN NILLED
DUE TO THE WEATHER STATION AT KSMN NOT REPORTING. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.
&&
.HYDROLOGY...RIVERS AND STREAMS CONTINUE TO RUN HIGH DUE TO RECENT
WARM TEMPERATURES CAUSING EXTENSIVE SNOW MELT. MOST RIVERS WILL
CREST TODAY OR MONDAY.
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WARNING FOR THE BITTERROOT RIVER NEAR VICTOR IN RAVALLI
COUNTY...
...FLOOD WARNING FOR THE BITTERROOT RIVER NEAR MISSOULA IN
MISSOULA COUNTY...
...FLOOD WATCH FOR THE YAAK RIVER NEAR TROY IN LINCOLN COUNTY...
ID...FLOOD WARNING FOR THE SALMON RIVER AT WHITE BIRD IN IDAHO COUNTY...
...FLOOD WARNING FOR THE LITTLE SALMON RIVER AT RIGGINS IN
IDAHO COUNTY...
...FLOOD WARNING FOR THE SALMON RIVER AT SALMON IN LEMHI COUNTY...
&&
SHORT TERM...MSJ
LONG TERM/AVIATION/HYDROLOGY...STEGEMILLERHazardous weather outlook, May 21, 1:23 PM PDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 223 PM MDT SUN MAY 21 2006 IDZ005>010-MTZ001>007-043-220830- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 123 PM PDT SUN MAY 21 2006 /223 PM MDT SUN MAY 21 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFFFAMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS REMAIN A THREAT THROUGH TUESDAY. HYDROLOGY CONCERNS REMAIN THROUGH THE MIDDLE OF NEXT WEEK AS WELL. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFFFAMSO GTFRVSMSO .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:28 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.